Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Grand Rapids, MI

June 11, 1999Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 11, 1999, 2:07 PM EDT for Allegan County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 11, 1999, 2:07 PM EDT (18:07 UTC)
Expired
Jun 11, 1999, 2:45 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 57 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS1 KGRR 111806 RRA
SVRGRR
MIC005-111845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
207 PM EDT FRI JUN 11 1999

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 245 PM EDT

* AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF ALLEGAN...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ALLEGAN AROUND 230 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4244 8623 4243 8591 4255 8573 4270 8595

MCINERNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 11:03 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 11, 11:03 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1103 AM EDT FRI JUN 11 1999

SURFACE PRIMED AND READY FOR ANOTHER ROUND OF CONVECTION LATE THIS
AFTERNOON TO EARLY EVENING.  MAIN FRONT STILL TO OUR WEST BUT IT
WILL NOT TAKE MUCH FORCING TODAY TO GET TSTMS. INSTABILITY HIGH WITH
12Z LIS RANGING FROM -2 TO -8...WITH PRECIPITABLE WATER VALUES
RANGING FROM 125 TO NEARLY 200 PERCENT OF NORMAL AND WEAK
ENVIRONMENTAL SHEAR EXPECT LOCALLY HEAVY RAIN... WET MICROBURST
COULD PRODUCE WINDS INTO THE SEVERE RANGE BUT WILL NOT MENTION
SEVERE IN AFTERNOON ZONES AS HEAVY RAIN WITH SLOW MOVING STORMS THE
MAIN THREAT.  DIFFUSE BOUNDRY FROM CNRL WI TO SW LOWER FOCUSING AN
AREA OF MOISTURE CONVERGENCE FROM MUSKEGON TO BENTON HARBOR TO
TOLEDO/ DETROIT TO MUSKEGON... INTERACTING WITH LAKE BREEZE THIS
AFTERNOON MAY BE OUR TRIGGERING MECHANISM FOR TSTM THIS AFTN. WILL
TONE POPS BACK A LITTLE THIS AFTERNOOON TO CHANCE DUE TO SCATTERED
NATURE OF EXPECTED ACTIVITY...  BUT LEAVE REMAINDER OF FORECAST AS
IS.

.GRR...NONE.
HEATHFIELD

In the hours before

Local storm report, Jun 11, 10:30 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  GRAND RAPIDS MI
1030 AM EDT FRI JUN 11 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    PAW PAW                   MI   WIND DAMAGE
06/10/99   VAN BUREN                      LIMBS AND POWER LINES DOWN

0300 PM    PEWAMO                    MI   WIND DAMAGE
05/23/99   IONIA                          DAMAGE TO HOUSE... SIDING
                                          BLOWN OFF

MWH
Local storm report, Jun 11, 10:30 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  GRAND RAPIDS MI
1030 AM EDT FRI JUN 11 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    PAW PAW                   MI   WIND DAMAGE
06/10/99   VAN BUREN                      LIMBS AND POWER LINES DOWN

0300 PM    PEWAMO                    MI   WIND DAMAGE
05/23/99   IONIA                          DAMAGE TO HOUSE... SIDING
                                          BLOWN OFF

MWH
Special weather statement, Jun 11, 1:20 PM EDT, 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121200-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
120 PM EDT FRI JUN 11 1999

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...

AN AFTERNOON AND EVENING THUNDERSTORM SCENARIO IS SETTING UP MUCH
LIKE YESTERDAY. OPPRESSIVE HEAT AND HUMIDITY WILL COMBINE WITH A FEW
SURFACE BASED TRIGGER MECHANISMS TO FIRE UP PULSE TYPE THUNDERSTORMS
THIS AFTERNOON. THE MAIN HAZARDS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALIZED HEAVY RAIN...HAIL TO A HALF INCH...AND GUSTY
WINDS. THUNDERSTORM MOVEMENT WILL BE TO THE NORTH AND NORTHEAST AT
ABOUT 20 MPH.

ADDITIONAL HAZARD FOR THIS AFTERNOON IS THE HEAT INDEX WHICH WILL
RISE TO AROUND 100 DEGREES. TEMPERATURES IN THE LOW AND MID 90S
COMBINED WITH DEWPOINTS AROUND THE 70 DEGREE MARK WILL RESULT IN
VERY UNCOMFORTABLE CONDITIONS. TAKE THE NECESSARY PRECAUTIONS IF
OUTDOORS.

DISCUSSION...

NUMEROUS PRE EXISTING BOUNDARIES ARE PRESENT THROUGHOUT SOUTHERN
LOWER THIS AFTERNOON. SEVERE INDICES (CAPES TO 3800 IN SOME
AREAS...AND LIS TO -7) POINT TO PULSE TYPE ACTIVITY. INTERACTION OF
BOUNDARIES AND THE PRESENCE OF A LAKE BREEZE MOVING SLOWLY INLAND
WILL PRODUCE STORMS WHERE THE BOUNDARIES INTERSECT. SHEAR PROFILES
DO NOT SUPPORT LONG LIVED STORMS ALTHOUGH THE SLOW MOVEMENT OF THE
CELLS WILL PRODUCE TORRENTIAL DOWNPOURS ON A LOCALIZED BASIS THANKS
TO A WEAK FLOW ALOFT.

SPOTTER ACTIVATION...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR TONIGHT ACROSS SOUTHWEST
LOWER MICHIGAN.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH
TUESDAY...

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY AND
SUNDAY AS A COLD FRONT TRAVERSES THE AREA...FOLLOWED BY DRY WEATHER
FOR MONDAY AND TUESDAY. AT THIS TIME...HAZARDOUS WEATHER IS NOT
EXPECTED IN THE OUTLOOK PERIOD.

GEO
Special weather statement, Jun 11, 1:20 PM EDT, 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121200-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
120 PM EDT FRI JUN 11 1999

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...

AN AFTERNOON AND EVENING THUNDERSTORM SCENARIO IS SETTING UP MUCH
LIKE YESTERDAY. OPPRESSIVE HEAT AND HUMIDITY WILL COMBINE WITH A FEW
SURFACE BASED TRIGGER MECHANISMS TO FIRE UP PULSE TYPE THUNDERSTORMS
THIS AFTERNOON. THE MAIN HAZARDS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALIZED HEAVY RAIN...HAIL TO A HALF INCH...AND GUSTY
WINDS. THUNDERSTORM MOVEMENT WILL BE TO THE NORTH AND NORTHEAST AT
ABOUT 20 MPH.

ADDITIONAL HAZARD FOR THIS AFTERNOON IS THE HEAT INDEX WHICH WILL
RISE TO AROUND 100 DEGREES. TEMPERATURES IN THE LOW AND MID 90S
COMBINED WITH DEWPOINTS AROUND THE 70 DEGREE MARK WILL RESULT IN
VERY UNCOMFORTABLE CONDITIONS. TAKE THE NECESSARY PRECAUTIONS IF
OUTDOORS.

DISCUSSION...

NUMEROUS PRE EXISTING BOUNDARIES ARE PRESENT THROUGHOUT SOUTHERN
LOWER THIS AFTERNOON. SEVERE INDICES (CAPES TO 3800 IN SOME
AREAS...AND LIS TO -7) POINT TO PULSE TYPE ACTIVITY. INTERACTION OF
BOUNDARIES AND THE PRESENCE OF A LAKE BREEZE MOVING SLOWLY INLAND
WILL PRODUCE STORMS WHERE THE BOUNDARIES INTERSECT. SHEAR PROFILES
DO NOT SUPPORT LONG LIVED STORMS ALTHOUGH THE SLOW MOVEMENT OF THE
CELLS WILL PRODUCE TORRENTIAL DOWNPOURS ON A LOCALIZED BASIS THANKS
TO A WEAK FLOW ALOFT.

SPOTTER ACTIVATION...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR TONIGHT ACROSS SOUTHWEST
LOWER MICHIGAN.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH
TUESDAY...

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY AND
SUNDAY AS A COLD FRONT TRAVERSES THE AREA...FOLLOWED BY DRY WEATHER
FOR MONDAY AND TUESDAY. AT THIS TIME...HAZARDOUS WEATHER IS NOT
EXPECTED IN THE OUTLOOK PERIOD.

GEO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:08 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent52 min
Jun 11, 2:45 PM EDTSevere Thunderstorm WarningGRRAllegan30 min
Jun 11, 2:52 PM EDTSevere Thunderstorm WarningGRROttawa23 min
Jun 11, 3:05 PM EDTSevere Thunderstorm WarningGRRKent40 min
Jun 11, 3:20 PM EDTSevere Thunderstorm WarningGRRMontcalm40 min
Jun 11, 3:36 PM EDTSevere Thunderstorm WarningGRRNewaygo24 min
Jun 11, 3:37 PM EDTSevere Thunderstorm WarningGRRKalamazoo68 min
Jun 11, 3:49 PM EDTSevere Thunderstorm WarningGRRKent, Montcalm41 min
Jun 11, 4:10 PM EDTSevere Thunderstorm WarningGRRBarry35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.